Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 615, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 6, 2008, 2:44 PM CDT for Holmes County, Mississippi. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 2:44 PM CDT (19:44 UTC)
- Expired
- Jul 6, 2008, 3:03 PM CDT
- In force
- 19 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Holmes County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:00 PM CDT | TSTM WND DMG | Thornton, MS | TREES DOWN...AND A ROOF WAS BLOWN OFF OF A HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 061944 SVRJAN MSC051-062030- /O.NEW.KJAN.SV.W.0615.080706T1944Z-080706T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 244 PM CDT SUN JUL 6 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL HOLMES COUNTY IN CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF THORNTON... * UNTIL 330 PM CDT * AT 244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THORNTON...AND MOVING SOUTHEAST AT 12 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOLARVILLE BY 305 PM CDT... COXBURG BY 320 PM CDT... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. LAT...LON 3297 9015 3303 9035 3307 9038 3315 9028 TIME...MOT...LOC 1944Z 322DEG 10KT 3307 9031 $$ 7
1 follow-up statement
000 WWUS54 KJAN 062003 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 303 PM CDT SUN JUL 6 2008 MSC051-062013- /O.CAN.KJAN.SV.W.0615.000000T0000Z-080706T2030Z/ HOLMES MS- 303 PM CDT SUN JUL 6 2008 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR WEST CENTRAL HOLMES COUNTY... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LIMITS. LAT...LON 3297 9015 3303 9035 3307 9038 3315 9028 TIME...MOT...LOC 2003Z 322DEG 10KT 3303 9027 $$ 7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:45 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 6, 10:45 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1045 AM CDT SUN JUL 6 2008 .DISCUSSION...ILL ADJUSTED POPS UP OVER MUCH OF THE FORECAST AREA ON THIS UPDATE BASED ON CURRENT RADAR TRENDS. THE MAIN POP ADJUSTMENTS HOWEVER WILL BE MADE OVER NORTH CENTRAL...NORTHEAST... AND EAST MISSISSIPPI. ISOLATED CONVECTION IS ALREADY FIRING ACROSS PORTIONS OF THE AREA THIS MORNING. IM EXPECTING MOST OF THE CONVECTION TODAY TO DEVELOP OVER NORTH CENTRAL...NORTHEAST...AND EAST MISSISSIPPI AS THIS AREA IS IN BETTER PROXIMITY TO THE SHORTWAVE SWINGING THROUGH THE AREA AND WITH THE UPPER JET THATS TRYING TO NOSE INTO THE REGION. IN ADDITION...WITH BETTER 850 MB MOISTURE IN PLACE AND WITH A LITTLE BETTER DEEP LAYER WIND SHEAR...WE COULD SEE SOME OF CONVECTIVE CLUSTERS ORGANIZE OVER THESE AREAS. ELSEWHERE ACROSS THE CWA...MAINLY ISOLATED TO SCATTERED CONVECTION IS EXPECTED. OTHER THAN TWEAKING WITH THE SKY COVERAGE DUE TO THE INCREASE WITH POPS AND TO THE HOURLY GRIDS BASED ON TRENDS...THE REMAINDER OF THE FORECAST LOOKS IN GOOD SHAPE AND NO FURTHER CHANGES WILL BE MADE AT THIS TIME. THE UPDATED GRIDS AND ZONES HAVE ALREADY BEEN SENT. /19/ AS USUALLY IS THE CASE THIS TIME OF YEAR...DETERMINING IF THE ENVIRONMENT WILL BE SUPPORTIVE OF SVR STORMS IS TOUGH. TODAY IS NO DIFFERENT AS SEVERAL FACTORS EXIST TO MAKE IT CHALLENGING. THE MORNING SKY WAS CHAOTIC WITH TOWERING ALTO CUMULUS NEARLY EVERYWHERE. THIS USUALLY SPELLS A PRETTY ACTIVE CONVECTIVE DAY IF AREAS CAN WARM AND REACH THE CONVECTIVE POTENTIAL. THE MORNING ELEVATED NATURE OF THE STORMS IS TRANSITIONING TO MORE SFC BASE AS THE REGION IS REACHING THE UPPER 80S. MORNING JAN RAOB DOES SHOW SOLID POTENTIAL FOR SVR STORMS PRODUCING HAIL/MICROBURSTS IF THE AREA CAN REACH 90-92 DEGREES AND HOLD ONTO ATLEAST 70 SFC DEWPTS. THERE LOOKS TO BE POCKETS WHERE TEMPS WILL REACH THOSE CONDITIONS AND INSTABILITY WILL BE QUITE HEALTHY WITH SBCAPE 3400-3700 J/KG. ADDITIONALLY...WE HAVE A BIT MORE DEEP LAYER 0-6KM SHEAR TODAY. THIS IS PROVIDED BY A S/W DROPPING S/SE ACROSS N MS/AL. THERE ALSO IS A DECENT UPPER JET DIVING S AS WELL WHICH SHOULD PROVIDE AN EXTRA BOOST TO THE STORMS. AS FOR SPECIFICS...STORMS SHOULD MOVE SE/SSE. THE BEST LOCATIONS FOR ANY STRONG/SVR STORMS LOOKS TO BE ALONG AND E OF I-55 AND S OF A LEXINGTON TO MACON LINE. OUR CURRENT PROB HAZARDS SHOW THIS WELL. THE BEST COMBINATION MAY OCCUR ALONG THE I-20 CORRIDOR EAST OF THE METRO. HERE SFC HEATING AND TIMING OF THE ACTIVITY TO THE N DROPPING SE MAY HIT THE BEST COMBINATION OF INSTABILITY/SHEAR. WE WILL SEE HOW THAT WORKS OUT. MAIN RISKS WILL BE PENNY-NICKEL HAIL AND DAMAGING WINDS 60-70 MPH. TIMING WILL BE FROM NOON TO 7 PM WITH A GENERAL N-S PROGRESSION. /CME/ && .AVIATION...LIKE THE PAST COUPLE DAYS...THE MAIN FOCUS WILL BE TRYING TO TIME/LOCATE THE CONVECTION TODAY. ACTIVITY ALREADY GOING PRETTY GOOD FOR MORNING STANDARDS AND I EXPECT ONLY THIS ACTIVITY TO EXPAND IN COVERAGE AND GROW STRONGER THROUGH THE MIDDAY AND AFTERNOON HOURS. THE NORTHERN SECTIONS MAY BE DONE WITH ANY ACTIVITY FIRST AND THE BEST ASCENT MOVES S OF THAT AREA FOR LATER IN THE AFTERNOON. CENTRAL/SOUTH...MAINLY ALONG AND E OF I-55...WILL SEE ACTIVITY DURING THE AFTERNOON HOUR...POSSIBLY LASTING INTO EARLY EVENING. ANY LOCATIONS THAT GET A SOLID STORM WILL SEE IFR/MVFR CONDITIONS FOR A PERIOD OF TIME. FOR MOST OF THE EVENING AND OVERNIGHT...PERIODS OF CLEAR SKIES WILL OCCUR BUT THERE MAY BE SOME MID DECK EVOLVE TOWARD MORNING. A SITE OR TWO MAY DROP TO MVFR VIS FOR A BRIEF TIME. OTHER THAN THAT...VFR CONDITIONS LOOK TO PREVAIL. /CME/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && JAN
Hazardous weather outlook, Jul 6, 4:13 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 413 AM CDT SUN JUL 6 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 070915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 413 AM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY FOR AREAS ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR...ESPECIALLY THE INTERSTATE 59 CORRIDOR. DAMAGING WIND GUSTS AND SMALL HAIL WILL BE THE MAIN RISK AS STORMS MOVE SOUTHEAST. ACTIVITY WILL BEGIN TO DIE DOWN THIS EVENING AROUND SUNSET AS HEATING IS LOST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TODAY...BUT OTHERWISE IS NOT EXPECTED THROUGH SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 14
In the hours before
Special weather statement, Jul 6, 12:48 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1248 PM CDT SUN JUL 6 2008 MSZ038-061820- WINSTON MS- 1248 PM CDT SUN JUL 6 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER WINSTON COUNTY AT 1248 PM CDT... MOVING SOUTHEAST AT 12 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN SOUTHWEST WINSTON COUNTY SHOULD MONITOR THIS STORM CLOSELY. CME
Special weather statement, Jul 6, 1:26 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 126 PM CDT SUN JUL 6 2008 MSZ043-049-050-061855- RANKIN MS-SCOTT MS-MADISON MS- 126 PM CDT SUN JUL 6 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER EASTERN MADISON COUNTY AT 126 PM CDT...MOVING SOUTHEAST AT 7 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN EASTERN MADISON...NORTHERN RANKIN AND SCOTT COUNTIES SHOULD MONITOR THIS STORM CLOSELY. CME
Special weather statement, Jul 6, 1:27 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 127 PM CDT SUN JUL 6 2008 MSZ044-045-061910- LEAKE MS-NESHOBA MS- 127 PM CDT SUN JUL 6 2008 THERE WAS A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL OVER LEAKE AND NESHOBA COUNTIES. THE STORMS WERE MOVING SOUTHEAST AT 15 MPH. PEA TO DIME SIZED HAIL...WIND GUSTS TO 50 MPH AND PERIODS OF HEAVY RAINFALL CAN BE EXPECTED. HEAVY RAINFALL MAY CAUSE WATER TO COLLECT IN LOW LYING AREAS. PEOPLE IN LEAKE AND NESHOBA COUNTIES...INCLUDING THE CITIES OF CARTHAGE...EDINBURG AND PHILADELPHIA...SHOULD MONITOR THIS STORM CLOSELY. 7
Special weather statement, Jul 6, 1:34 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 134 PM CDT SUN JUL 6 2008 MSZ074-061920- FORREST MS- 134 PM CDT SUN JUL 6 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED OVER PETAL AT 134 PM CDT...MOVING SOUTHEAST AT 16 MPH. HEAVY RAINFALL...FREQUENT DANGEROUS LIGHTNING AND WIND GUSTS TO 45 MPH WILL ALSO BE LIKELY. HEAVY DOWNPOURS MAY CAUSE WATER TO COLLECT IN LOW LYING AREAS. PEOPLE IN FORREST COUNTY...INCLUDING THE CITIES OF HATTIESBURG AND PETAL...SHOULD MONITOR THIS STORM CLOSELY. 7
Special weather statement, Jul 6, 1:47 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 147 PM CDT SUN JUL 6 2008 MSZ043-061915- MADISON MS- 147 PM CDT SUN JUL 6 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF CANTON AT 147 PM CDT...MOVING SOUTH AT 11 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE AT ANY TIME. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CENTRAL MADISON COUNTY...INCLUDING THE CITY OF CANTON...SHOULD MONITOR THIS STORM CLOSELY. CME
Special weather statement, Jul 6, 2:30 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT SUN JUL 6 2008 MSZ065-073-062000- COVINGTON MS-LAMAR MS-JEFFERSON DAVIS MS- 230 PM CDT SUN JUL 6 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES EAST OF SUMRALL AT 230 PM CDT...MOVING SOUTH AT 10 MPH. THE STORM MAY PRODUCE HEAVY RAINFALL AND GUSTY WINDS TO 45 MPH. BRIEF DOWNPOURS MAY CAUSE WATER TO COLLECT IN LOW LYING AREAS. PEOPLE IN COVINGTON...JEFFERSON DAVIS AND LAMAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 7
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:23 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 29 min |
| Jul 6, 3:05 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha | 14 min |
| Jul 6, 11:27 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes | 48 min |
| Jul 6, 11:44 AM CDT | Severe Thunderstorm Warning | JAN | Attala | 46 min |
| Jul 6, 12:30 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Scott | 45 min |
| Jul 6, 12:43 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 47 min |
| Jul 6, 1:21 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Newton, Scott, Smith | 20 min |
| Jul 6, 1:45 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Webster | 45 min |
| Jul 6, 1:50 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 40 min |
| Jul 6, 2:35 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Lamar | 40 min |
| Jul 6, 3:53 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Montgomery, Webster | 52 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.